Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 135, NWS Charleston, SC

October 17, 2003Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Oct 17, 2003, 7:41 PM EDT for Allendale County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 17, 2003, 7:41 PM EDT (23:41 UTC)
Expired
Oct 17, 2003, 8:15 PM EDT
In force
34 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 172341
SVRCHS
SCC005-180015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
740 PM EDT FRI OCT 17 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 815 PM EDT

* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF SYCAMORE TO
  9 MILES WEST OF BARTON...OR ALONG A LINE EXTENDING FROM 7 MILES
  NORTHEAST OF ALLENDALE TO 11 MILES SOUTHWEST OF ALLENDALE...MOVING
  EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ALLENDALE AND SEIGLING...
  SYCAMORE AND BARTON...
  FAIRFAX...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3311 8134 3296 8150 3285 8142 3293 8126
          3304 8110

$$

PY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 17, 2:05 PM EDT, 5 hours 36 minutes earlier.

Area forecast discussion, Oct 17, 2:05 PM EDT, 5 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
205 PM EDT FRI OCT 17 2003

.PUBLIC...FAST-MOVING COLD FRONT WILL SWEEP THROUGH THE FORECAST
AREA THIS EVENING. CONVECTION THAT WAS OVER THE TENNESSEE VALLEY
THIS MORNING HAS BEEN HOLDING TOGETHER BUT WEAKENING AS IT MOVES
EAST. SHOWERS ARE DEVELOPING ACROSS THE AREA IN THE AFTERNOON HEAT
AND INSTABILITY. WILL CARRY 50 POPS ALL AREAS THROUGH MIDNIGHT.
THROUGH SATURDAY NIGHT THE HIGH FROM THE SOUTHERN PLAINS WILL EXTEND
EAST INTO THE SOUTHEAST STATES WITH A COOLER AND DRIER AIRMASS. THE
RIDGE WILL WEAKEN A BIT SATURDAY NIGHT ALLOWING ANOTHER FAST MOVING
BUT DRY FRONT TO PASS THROUGH FROM THE NORTH SUNDAY
AFTERNOON/EVENING. THE RIDGE REBUILDS LATE SUNDAY NIGHT INTO MONDAY
AND THE AXIS SHIFTS DOWN ACROSS THE SOUTHEAST. BY TUESDAY NIGHT THE
HIGH SPLITS IN TWO AS YET ANOTHER COLD FRONT PASSES THROUGH.
MOISTURE WILL BE LIMITED WITH THIS ONE SO WILL ONLY CARRY SLIGHT
CHANCE POPS. WEDNESDAY THROUGH FRIDAY LOOK TO BE CLEAR AND DRY WITH
HIGH PRESSURE AND A DRY AIRMASS IN CONTROL.

&&

MARINE...FRONTAL BOUNDARY MAKING ITS WAY ACRS THE SE AND INTO MY
WATERS ON SCHEDULE...WITH A PASSAGE BETWEEN 00Z-03Z SAT. WINDS AT
THE BUOYS CONTINUING TO SHIFT AROUND TO THE 120-140 DEG RANGE AND
MAY CONTINUE TO VEER S AHEAD OF THE FRONT THEN SHOULD QUICKLY SHIFT
TO NW-N BEHIND THE FRONT OVERNIGHT. PRES GRAD SHOULD THEN TIGHTEN
DURING THE EARLY AM HOURS AND REMAIN FAIRLY STRONG THROUGH THE DAY
TMRW...BRINGING WINDS FROM 10-15KT TO A 15-20KT RANGE. SEAS WILL
ALSO BECOME A BIT ROUGHER...POSSIBLY APPROACHING THE 5FT AREA BEHIND
THE SYSTEM. GRAD REMAINS STRONG SUN INTO MON AS THE SFC HIGH PRES
SLIDES TO THE N WITH THE FRONT STALLING OUT TO THE S...KEEPING THE
WIND SPEEDS UP UNDER A MORE NE-E FLOW. DO NOT EXPECT SEAS OR WINDS
TO BREACH CRITERIA LEVELS SO WILL NOT RUN WITH ANY HEADLINES ATTM.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&

AUSTIN/JPC
Hazardous weather outlook, Oct 17, 9:40 AM EDT, 10 hours 1 minute before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-171600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
940 AM EDT FRI OCT 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG/SEVERE THUNDERSTORMS...A VIGOROUS UPPER LEVEL DISTURBANCE
WILL APPROACH SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA THIS
AFTERNOON FROM THE WEST. SCATTERED THUNDERSTORMS ARE LIKELY TO
DEVELOP AHEAD OF THE SYSTEM BY MID-AFTERNOON AND PERSIST THROUGH
THIS EVENING. SOME STRONG THUNDERSTORMS AND ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA WITH WINDS IN EXCESS OF
50 MPH AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

JPC

In the hours before

Special weather statement, Oct 17, 7:23 PM EDT, 18 minutes before
GAZ088-SCZ040-180015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
723 PM EDT FRI OCT 17 2003

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 815 PM EDT...

AT 723 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
8 MILES NORTH OF ALLENDALE TO 12 MILES NORTH OF SYLVANIA...MOVING
EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND
MARTIN...BALDOCK...AVERILL...MILLHAVEN...HILLTONIA...MILBURY...APPLET
ON...SEIGLING...BARTON AND ALLENDALE THROUGH 815 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

PY
Special weather statement, Oct 17, 7:29 PM EDT, 12 minutes before
SCZ040-180015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
729 PM EDT FRI OCT 17 2003

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY THROUGH 815 PM
EDT...

AT 729 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
6 MILES NORTH OF ALLENDALE TO 11 MILES SOUTHWEST OF
ALLENDALE...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
BALDOCK...APPLETON...SEIGLING...MILBURY...ALLENDALE...SYCAMORE...BART
ON AND FAIRFAX THROUGH 815 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.